Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 172, NWS Sioux Falls, SD

July 14, 2010Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2010, 6:13 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2010, 6:13 PM CDT (23:13 UTC)
Expired
Jul 14, 2010, 7:00 PM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ida County, IA, Woodbury County, IA

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 4:38 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2010-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2010-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2915 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:32 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 14, 3:32 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT WED JUL 14 2010

.DISCUSSION...
BAND OF ACCAS SHOWERS AND ISOLATED THUNDERSTORMS SWINGING THROUGH
THIS AFTERNOON DOING LITTLE MORE THAN PRODUCING SPRINKLES. ACCAS
BASED BETWEEN 12-14 KFT WITH AN ABUNDANCE OF VERY WARM AND DRY AIR
BELOW...SO ANY PRECIPITATION THAT CAN DEVELOP HAVING A REALLY HARD
TIME MAKING IT TO THE SFC. WILL CONTINUE THE THREAT FOR ISOLATED
SEVERE THUNDERSTORMS OVER SOUTHERN PARTS OF NW IA...ALTHOUGH THE
THREAT APPEARS TO BE WANING AS THE BAND OF ACCAS SHOWERS MOVES IN. A
PRETTY GOOD CHANCE THAT LITTLE IF ANYTHING WILL BE OCCURRING ACROSS
THE CWA AFTER 0Z...AND WILL ONLY HAVE A 20-40 PERCENT CHANCE ALONG
AND SOUTH OF A SUX TO SLB LINE. OTHERWISE...DEW POINTS WILL CONTINUE
TO DROP THROUGH THE EVENING AND OVERNIGHT. DEW POINTS INTO THE MID
40S IN CENTRAL SD WITH GOOD AFTERNOON MIXING...SO DO NOT EXPECT THEM
TO FALL THIS LOW...BUT BACK INTO THE 50S AND LOWER 60S BY THURSDAY
MORNING. WITH SOME NORTHWEST WIND THROUGH THE NIGHT...EXPECT LOWS
FROM THE MID 50S TO LOWER 60S. /08

TEMPS SHOULD JUMP INTO THE MID AND UPPER 80S ON THURSDAY DURING A
SHORT LIVED BREAK FROM HUMIDITY...WITH DECENT MIXING AND WARMING H85
TEMPS. OVERARCHING NW FLOW WILL KEEP WX QUIET THRU FRI
MORNING...HOWEVER AS RETURN FLOW BEGINS ON FRI AFTN...COULD SEE A
FEW TSTMS POPPING UP IN S CENTRAL SD WITH SFC HEATING AND DECENT LOW
LEVEL LAPSE RATES. THREAT FOR ISOLD TSTMS WILL INCREASE EASTWARD AS
LLJ KICKS UP DURING THE EVENING HRS...HOWEVER PROBABILITY IS STILL
FAIRLY LOW DUE TO LACK OF MOISTURE AT LOW LEVELS.

A REAL RETURN TO STICKY DEWPOINTS COMES WITH INCREASING SOUTHERLY
WINDS ON SATURDAY. WINDS SHOULD BE FAIRLY GUSTY AHEAD OF THE SFC
COLD FRONT AND WILL ADVECT QUITE A BIT OF LOCAL MOISTURE UP FROM
NEBRASKA. MODELS IN FAIRLY GOOD AGREEMENT WITH PRESENCE AND TIMING
OF SFC FRONT...WHICH IS STILL SUPPORTED BY AN UPPER WAVE. BUMPED
POPS UP TO LIKELY IN MUCH OF THE FA FOR SUNDAY NIGHT...WITH A LITTLE
MORE UNCERTAINTY FURTHER SOUTH. LOOKS LIKE IT WILL BE PRIMARILY A
NOCTURNAL EVENT...BUT HAVE SOME TRAILING POPS INTO SUNDAY MORNING
FOR ANY LINGERING SHOWERS.

LARGE SCALE PATTERN BECOMES MORE ZONAL AND THEN SOUTHWESTERLY INTO
NEXT WEEK...AND LOOKS LIKE A SIGNIFICANT WARM UP IS ON THE WAY
BEGINNING WEDNESDAY. KEPT TEMPS A LITTLE COOLER ON MONDAY AND
TUESDAY AGAIN DUE TO EASTERLY FLOW NEAR THE SURFACE...WHICH WILL
MAKE DAYTIME HEATING A LITTLE MORE DIFFICULT. GUESSING THAT GUIDANCE
WILL TREND UPWARD ON TEMPS FOR WEDNESDAY AS IT COMES A LITTLE
CLOSER...AND HAVE GONE ABOVE GUIDANCE FOR THAT DAY IN ATTEMPT TO
FCST THE FCST. TSTM DEVELOPMENT NOT OUT OF THE QUESTION ANY NIGHT IN
THE EXTENDED IN RIDGE RIDER PATTERN...BUT LOWERED GUIDANCE POPS
CONSIDERABLY...ATTEMPTING TO NARROW DOWN THE THREAT WITH SCHC POPS
ON MON AND TUES NIGHTS. 12Z RUN OF THE GFS IS PRETTY EXCITED ABOUT
TUESDAY NIGHT...BUT WILL WAIT FOR A LITTLE BETTER TIME CONTINUITY
BEFORE JUMPING ON THE BANDWAGON WITH HIGHER POPS. ALSO LOOKS PRETTY
BREEZY WITH A GOOD GRADIENT THROUGH THE AREA ON TUES NIGHT AND
WED...WHICH WILL AID IN RAISING THE TEMPS IN THE LATTER PORTION OF
THE EXTENDED. /LAFLIN

&&

.AVIATION...
SOME PATCHY SHORT LIVED MVFR CLOUD COVER POSSIBLE THROUGH ABOUT 0Z
TODAY...THEN VFR THROUGH TOMORROW AFTERNOON. STILL A SMALL THREAT
FOR THUNDERSTORMS AROUND KSUX THROUGH ABOUT 0Z AS WELL. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08/LAFLIN
Hazardous weather outlook, Jul 14, 10:48 AM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT WED JUL 14 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1048 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A FEW THUNDERSTORMS WILL MOVE ACROSS EASTERN SOUTH DAKOTA INTO
SOUTHWEST MINNESOTA LATE THIS MORNING INTO THE AFTERNOON. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE. BY MID
AFTERNOON...SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG AND
SOUTH OF A JACKSON MINNESOTA TO SIOUX CITY IOWA LINE. A FEW OF
THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
HALF DOLLARS AND WIND GUSTS TO 65 MPH. BY 800 PM CDT...THE MAIN
THREAT SHOULD BE SOUTH AND EAST OF THE AREA.

FLOODING...
THE JAMES RIVER WILL REMAIN IN FLOOD FOR THE FORESEEABLE FUTURE.

EXCESSIVE TEMPERATURES...
THE HEAT INDEX WILL BE IN THE 100 TO 105 DEGREE RANGE ALONG AND
SOUTH OF A SIOUX CITY TO STORM LAKE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT OVER MAINLY
NORTHWEST
IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.